Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 19, NWS Topeka, KS

April 10, 2005Pottawatomie County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 10, 2005, 6:51 PM CDT for Pottawatomie County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2005, 6:51 PM CDT (23:51 UTC)
Expired
Apr 10, 2005, 7:15 PM CDT
In force
24 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 39 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 1:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 102351
SVRTOP
KSC149-110015-
/O.NEW.KTOP.SV.W.0019.050410T2351Z-050411T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
651 PM CDT SUN APR 10 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS

* UNTIL 715 PM CDT

* AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ST. MARYS...OR ABOUT 24 MILES NORTHWEST OF
  TOPEKA...MOVING NORTH AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EMMETT...

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3953 9603 3915 9603 3919 9607 3923 9624

$$
1 follow-up statement
000 
WWUS53 KTOP 110012
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
712 PM CDT SUN APR 10 2005

KSC149-110022-
/O.EXP.KTOP.SV.W.0019.000000T0000Z-050411T0015Z/
POTTAWATOMIE-
712 PM CDT SUN APR 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POTTAWATOMIE
COUNTY EXPIRES AT 715 PM CDT...

AT 712 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3953 9603 3915 9603 3919 9607 3923 9624

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 4:30 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 10, 4:30 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
430 PM CDT SUN APR 10 2005

.DISCUSSION...
SHOWERS DURING THE MORNING OVER CENTRAL KANSAS INTENSIFIED DURING
THE AFTERNOON WITH HEATING AND H500 SHORTWAVE.  THESE STORMS WERE
PUSHING NORTH OF THE FORECAST AREA BY LATE AFTERNOON.

MAIN CONCERN OVERNIGHT IS THE AMOUNT OF ADDITIONAL CONVECTION.  DRY
LINE FROM SOUTHWEST KANSAS INTO WESTERN OKLAHOMA HAS HAD TROUBLE
FIRING ACTIVITY WITH MOST CONVECTION LIMITED TO NORTH AND NORTHEAST
OF THE SURFACE LOW.  THE LOW CENTER WILL BE MOVING NORTHEAST WITH
H700 STEERING FLOW CONTINUING TO PUSH STORMS NORTH AFTER
INITIATION.  MOST 12Z MODELS CONTINUED TO SHOW WIDESPREAD ACTIVITY
OVERNIGHT...BUT 18Z VERSIONS ARE TRENDING TOWARD 12Z NGM THAT HAD
MOST CONVECTION SHUTTING OFF AFTER MIDNIGHT.

LOWERED POPS LATER TONIGHT AND EARLY MONDAY WITH CORE ENERGY BEING
SPLIT AS H500/H700 LOW CENTER ELONGATES WITH TWO DISTINCT CENTERS BY
18Z MONDAY.  THIS SHOULD ALLOW PRECIP TO SPREAD NORTH ALONG SURFACE
STATIONARY FRONT IN NEBRASKA WITH ADDITIONAL ENERGY TO THE SOUTH OF
THE AREA.

SURFACE FRONT SLIDES INTO THE NORTHCENTRAL COUNTIES MONDAY MORNING
BUT WILL BE SLOW TO EXIT THE EAST WITH THE SLOW MOVING UPPER LOW.
THUNDER THREAT SHOULD SUBSIDE MONDAY EVENING AS THE FRONT CONTINUES
SOUTHEAST LEAVING ONLY A CHANCE FOR RESIDUAL SHOWERS.

DUE TO THE ELONGATED-DUMBBELL ORIENTATION OF THE UPPER SYSTEM...
EXPECT ENOUGH FORCING TO CREATE A BACKDOOR FRONTAL EFFECT WEDNESDAY
AFTERNOON/EVENING.  THIS WILL ALLOW HIGH PRESSURE TO BUILD IN
FROM THE NORTHEAST AS SURFACE WINDS SHIFT FROM NORTHWEST TO
NORTHEAST THURSDAY AFTERNOON.

THURSDAY THROUGH SUNDAY...H500 LOW WILL BE OVER THE SOUTHEAST U.S.
WITH RIDGING SPREADING ACROSS THE FORECAST AREA.  THE SURFACE
BACKDOOR FRONT WILL BE WASHING OUT AND/OR MOVING NORTHEAST AS A WARM
FRONT.  MODELS ARE ABOUT 12-18 HOURS SLOWER WITH LATE WEEK SYSTEM
(NO SURPRISE).  WHILE WE MAY SEE SOME ISOLATED STORMS ON FRIDAY AS
MOISTURE RETURNS AND WEAK SHORTWAVES BEGIN CROSSING AREA...EXPECT
BETTER CHANCES FROM LATE FRIDAY NIGHT THROUGH SATURDAY AS NEXT
SURFACE FRONT MOVES TO THE SOUTHEAST FROM NEBRASKA.  BETTER ENERGY
WITH THIS WAVE WILL BE ACROSS THE NORTHERN PLAINS WITH OUR AREA ON
THE SOUTHERN END.  THE AREA REMAINS IN SOUTHWEST H500 FLOW AND
EXPECT SURFACE FRONT TO STALL/DISSIPATE ACROSS OR JUST SOUTH OF THE
AREA WITH HUMIDITY LEVELS LINGERING FAIRLY MOIST.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 10, 4:44 PM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
444 PM CDT SUN APR 10 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-111000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
444 PM CDT SUN APR 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE THIS EVENING...SOME POSSIBLY SEVERE WITH
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE FOR THUNDERSTORMS CONTINUES ON MONDAY...WITH ANOTHER CHANCE
FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Apr 10, 3:12 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
312 PM CDT SUN APR 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             MANHATTAN               39.18N 96.57W
04/10/2005  1.00 INCH        RILEY              KS   TRAINED SPOTTER

            SEVERAL REPORTS FROM SPOTTERS WESTERN SIDE OF MANHATTAN.

&&

BN
Local storm report, Apr 10, 3:22 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
322 PM CDT SUN APR 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             7 SW MORROWVILLE        39.77N 97.26W
04/10/2005  0.88 INCH        WASHINGTON         KS   TRAINED SPOTTER

&&

BN
Local storm report, Apr 10, 4:21 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
421 PM CDT SUN APR 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             WHITE CITY              38.80N 96.74W
04/10/2005  0.88 INCH        MORRIS             KS   TRAINED SPOTTER

0250 PM     HAIL             3 E JUNCTION CITY       39.03N 96.78W
04/10/2005  0.88 INCH        GEARY              KS   LAW ENFORCEMENT

            NEAR MILE MARKER 300 ON INTERSTATE 70 AT GRANDVIEW
            PLAZZA. WINDS ESTIMATED 55 TO 60.

0305 PM     HAIL             MANHATTAN               39.18N 96.57W
04/10/2005  1.00 INCH        RILEY              KS   TRAINED SPOTTER

            SEVERAL REPORTS FROM SPOTTERS WESTERN SIDE OF MANHATTAN.

0320 PM     HAIL             7 SW MORROWVILLE        39.77N 97.26W
04/10/2005  0.88 INCH        WASHINGTON         KS   TRAINED SPOTTER

&&

BN
Local storm report, Apr 10, 6:41 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
641 PM CDT SUN APR 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             1 SE ESKRIDGE           38.85N 96.10W
04/10/2005  1.00 INCH        WABAUNSEE          KS   TRAINED SPOTTER

            GROUND ALMOST WHITE FROM HAIL. NO WIND.

&&

BN
Special weather statement, Apr 10, 6:41 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
641 PM CDT SUN APR 10 2005

KSZ008>011-020>023-034>038-110540-
CLAY-CLOUD-DICKINSON-GEARY-MARSHALL-MORRIS-NEMAHA-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
JUNCTION CITY...MANHATTAN AND MARYSVILLE
641 PM CDT SUN APR 10 2005

ALTHOUGH THE SEVERE THUNDERSTORM WATCH NUMBER 142 HAS BEEN
CANCELLED...ISOLATED REPORTS OF SEVERE WEATHER MAY CONTINUE...AND THE
SEVERE THUNDERSTORM WATCH WILL CONTINUE UNTIL 8 PM FOR
MARSHALL...NEMAHA...POTTAWATOMIE...AND WABAUNSEE COUNTIES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Apr 10, 6:50 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
650 PM CDT SUN APR 10 2005

KSZ008-009-020-021-034>037-110500-
CLAY-CLOUD-DICKINSON-GEARY-MORRIS-OTTAWA-REPUBLIC-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...
CONCORDIA AND JUNCTION CITY
650 PM CDT SUN APR 10 2005

TORNADO WATCH NUMBER 146 IS IN EFFECT UNTIL MIDNIGHT CDT AND INCLUDES
THE FOLLOWING COUNTIES...

REPUBLIC              WASHINGTON            CLOUD
CLAY                  OTTAWA                GEARY
DICKINSON             MORRIS

SOME CITIES IN THE WATCH ARE...

ABILENE               JUNCTION CITY         CLAY CENTER
CONCORDIA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 2:23 PM CDTSevere Thunderstorm WarningTOPMorris22 min
Apr 10, 3:08 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley22 min
Apr 10, 3:27 PM CDTSevere Thunderstorm WarningTOPMarshall33 min
Apr 10, 5:20 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley25 min
Apr 10, 5:44 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley31 min
Apr 10, 6:23 PM CDTSevere Thunderstorm WarningTOPWabaunsee37 min
Apr 10, 6:45 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.